Virginia, 2006Flash Flood and Damaging Winds in Virginia, June 19, 2006
June 19, 2006 · NWS LWX · 5 events in 4 counties and zones
A strong cold front moved from the Ohio Valley in the early morning of June 19, then across the Mid Atlantic during the late afternoon and evening. This cold front fired strong to severe thunderstorms as it encountered an atmosphere that was rich in moisture and very unstable.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved from the Ohio Valley in the early morning of June 19, then across the Mid Atlantic during the late afternoon and evening. This cold front fired strong to severe thunderstorms as it encountered an atmosphere that was rich in moisture and very unstable. In addition to numerous occurrences of damaging wind gusts of around 60 mph across the Baltimore-Washington corridor, there were also several instances of flash flooding. Numerous cars were stuck in flooded roadways across both Northern Virginia and Central and Southern Maryland. Strong winds also occurred on the tidal waters of the Potomac River and Maryland portion of the Chesapeake Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 1:51 PM EST, 44 minutes earlier.
Area forecast discussion, Jun 19, 1:51 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT MON JUN 19 2006
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
LEE TROF OVR BLURDG ATTM. CDFNT ON WRN FRINGE OF CWFA. MOST VIGOROUS
CNVCTN OCCRG IN THE FORMER ATTM. INSTBLTY NOT ALL THAT GREAT...BUT
ENVIRONMENT IN BALT-DC CRRDR WAS RECEIVING FULL ALBEIT HAZY SUN
ERLR...SO STILL OPPORTUNITY FOR INTENSIFICATION.
TIMING OF CDFNT WUD PUT IT THRU METRO AREAS 23-00Z...AND TO ERN SHR
AOB 02Z. ONGOING TSRA IAD-FDK SHUD BE E OF CWFA BY START OF VALID
PD. THUS...CHC POPS DUE TO CVRG FOR THE EVE. SINCE WNDS TURN WNW
POST FROPA...WL CURTAIL MOST POPS BHD CDFNT.
H5 TROF TO SWING THRU TMRW...BUT W/ WNW FLOW CONTG AT SFC. SHUD SEE
ADDTL CLDCVR...BUT DONT THINK RISK OF RAFL ENUF TO WARRANT A POP
MNTN.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
HIGH PRES BLDS INTO THE RGN DURG THE ERLY PART OF THE XTND BRINGING
TEMPS TUE NGT 65-70 E OF THE MTNS...60-65 W...THEN IN 80S ON WED.
SUB TROP HIGH OVR GULF STATES BCMG MORE INFUENTIAL ON WED NGT
CAUSING RISING DWPTS AND OVRNGT LOWS...BUT STILL NOT INTO OPPRESSIVE
LVLS.
SUMMER BEGINS ON WED...AND NO DOUBT TEMPS IN RMDR OF XTND WL BE
SUMMERY...ALTHO NOT SUCH THAT REQUIRES HT ADVRYS. SHORT WVS RIPPLE
THRU THE RLTVLY ZNL FLOW ALONG 40N...WHICH WL KEEP DAYTIME TEMPS
NEAR CLIMO NORMS. WEVE GOT A LOT OF LOW CHC POPS IN THE 2ND HALF OF
THE XTND...BUT I THINK IT WL BE DRY THE MAJORITY OF THE TIME. MAN
PROGS/GFS DEPICT A NDRY JUST N OF THE AREA FRI-MON...IT THIS IS
INDEED WHAT HAPPENS THIS WOULD PROVIDE A FOCUS FOR CNVCTN.
&&
.AVIATION...
LCL IFR VSBYS/MVFR CIGS IN TSRA TAFTN DC-BALT CRRDR...OTRW VFR CONDS
XPCTD FOR REST OF TDA. 3-5SM BR PSBL LT TNGT/PREDAWN DUE TO MOIST
GRND FM RECENT RAINS COMBINED W/ LGT FLOW OVNGT AND DEWPTS STILL IN
THE 60S.
&&
.MARINE...
WNDS APPR BLO SCA LVL THRU THE AFTN. HIER WND RISK TAFTN/TNGT WL
BE CONFINED TO TSRA...AND THUS WL GO THE SMW RTE W/ LCLLY HIER
WNDS/WVS/LTNG STRIKES.
NW FLOW TMRW...BUT WARM WATER TEMPS WL INHIBIT MIXING A BIT. FCST
WNDS AOB 15 KT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SHORT TERM/AVIATION/MARINE...HTS
LONG TERM...WOODY
Hazardous weather outlook, Jun 19, 11:28 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT MON JUN 19 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1228 PM EDT MON JUN 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST INTO THE
MID ATLANTIC REGION THE AFTERNOON AND EVENING. A FEW OF THE STORMS
COULD BECOME SEVERE AS AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH
THE MODERATELY UNSTABLE AIRMASS IN PLACE. DAMAGING WIND GUSTS WILL
BE POSSIBLE WITH ANY SEVERE STORMS THAT DEVELOP. THE AREA OF
GREATEST CONCERN WILL BE NORTH OF HARRISONBURG...DISTRICT OF
COLUMBIA...AND ANNAPOLIS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
HTS
In the hours before
Special weather statement, Jun 19, 11:44 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 PM EDT MON JUN 19 2006
DCZ001-MDZ002>007-009>011-013-014-VAZ021-026>031-040>042-051>054-
WVZ048>055-192245-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-HIGHLAND-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-GRANT-MINERAL-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...HARRISONBURG...WINCHESTER...FRONT ROYAL...LEESBURG...
CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...
FALLS CHURCH...BAYARD...PETERSBURG...KEYSER...MARTINSBURG...
CHARLES TOWN
1244 PM EDT MON JUN 19 2006
...A SLIGHT RISK OF THUNDERSTORMS OVER PORTIONS OF THE MID
ATLANTIC TODAY...
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST INTO THE
MID ATLANTIC THIS AFTERNOON AND AND EARLY EVENING. A FEW OF THE
STORMS COULD BECOME SEVERE AS AN UPPER LEVEL DISTURBANCE COMBINES
WITH A MODERATELY UNSTABLE AIRMASS.
THUNDERSTORMS WILL DEVELOP WEST OF THE BLUE RIDGE EARLY THIS
AFTERNOON. THESE STORMS WILL CROSS INTO THE BALTIMORE WASHINGTON
CORRIDOR DURING THE MID AFTERNOON HOURS...AND EXIT EAST OF THE BAY
BY EARLY EVENING. DAMAGING WIND GUSTS WILL BE POSSIBLE WITH ANY SEVERE
THUNDERSTORM THAT DEVELOPS. THE AREA UNDER GREATEST CONCERN WILL
BE NORTH OF HARRISONBURG...WASHINGTON DC...AND ANNAPOLIS.
RESIDENTS SHOULD MONITOR WEATHER CONDITIONS AND SEEK SHELTER
INDOORS IF THREATENING WEATHER APPROACHES.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
HTS
Thunderstorm Wind, Fauquier
- When
- June 19, 2:35 PM EST
- Where
- Fauquier County, 3 mi NNE of Cassanova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.683, -77.700
An area of extensive tree damage was reported by the public. Many trees were snapped off with unsecured outdoor property being picked up and thrown around by the winds.
Thunderstorm Wind, Fairfax (C)
- When
- June 19, 4:50 PM EST
- Where
- Fairfax (C) County, Fairfax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.850, -77.300
A tree fell on a car along Bob Court in Fairfax.
Thunderstorm Wind, Fairfax
- When
- June 19, 5:05 PM EST to 5:10 PM EST
- Where
- Fairfax County, Franconia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.800, -77.133
A tree fell on a car on Franconia Road at Van Dorn Street. Numerous trees and powerlines downed in the Franconia and Springfield areas. Extensive tree damage occurred in Springfield near Springfield Plaza.
Thunderstorm Wind, Arlington
- When
- June 19, 5:15 PM EST
- Where
- Arlington County, Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.883, -77.133
Tree downed at the intersection of North Glebe and Chesterbrook Roads.
Flash Flood, Fairfax
- When
- June 19, 5:20 PM EST to 6:20 PM EST
- Where
- Fairfax County, 1 mi W of Annandale
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
Water was across Route 236 at Wakefield Chapel Road. Water also flooded into a building in the 5500 block of Backlick Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maine, June 19, 20061 death · 50 kt wind · 16 events
- Heat in Oklahoma, June 19, 20061 death · 1 event
- Flash Flood and Hail in Indiana, June 19, 2006$149,000 · 2 in hail · 68 events
- Flash Flooding in Texas, June 19, 2006$3.3 million · 2 events
- Wildfire in Oregon, June 19 to 20, 20063 injured · $500,000 · 1 event
- Flash Flood in Louisiana, June 19, 2006$500,000 · 1 event
- Hail and Damaging Winds in Ohio, June 19, 2006$95,000 · 1 in hail · 32 events
- Lightning Strikes in Indiana, June 19, 2006$80,000 · 2 events
- Hail and Damaging Wind in Michigan, June 19, 2006$75,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Michigan, June 19, 2006$10,000 · 1.75 in hail · 40 events
- Flash Flood and Damaging Winds in Maryland, June 19, 2006$50,000 · 55 kt wind · 3 events
- Damaging Winds in New York, June 19, 2006$35,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515177, 5515174, 5515175, 5515176, 5515886.